Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 31, NWS Melbourne, FL

October 8, 1996Volusia County, Florida

NWS Melbourne, FL issued this tornado warning at Oct 8, 1996, 3:35 AM EDT for Volusia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1996, 3:35 AM EDT (07:35 UTC)
Expired
Oct 8, 1996, 4:00 AM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 080737
TORMLB
FLC127-080800-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
335 AM EDT TUE OCT 8 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
AT 335 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A
POSSIBLE TORNADO MOVING RAPIDLY NORTHEAST ACROSS SOUTH VOLUSIA
COUNTY JUST EAST OF OSTEEN. THE STORM WILL REACH INTERSTATE 95 BY
340 AM AND THE COAST AROUND EDGEWATER BY 345 AM.
 
IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST
PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR OF
A STRONG BUILDING. AVOID WINDOWS.
 
GLITTO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:12 AM EDT, 23 minutes earlier.

Area forecast discussion, Oct 8, 3:12 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
310 AM EDT TUE OCT 8 1996

RAIN BANDS ASSOCIATED WITH JOSEPHINE MOVING THROUGH CWA PRESENTLY.
THREAT OF HEAVY RAINS AND SEVERE WEATHER STILL PERSISTING OVER MUCH
OF CWA. AS SYSTEM MOVES QUICKLY NE TODAY SOME DRIER AIR EXPECTED TO
WORK INTO NRN SECTIONS OF CWA WHILE HIGHER MOISTURE LINGERS IN S.
WINDY CONDITIONS WILL PERSIST DURING TODAY THEN GRADUALLY DECREASE
DURING TONIGHT AS GRADIENTN BEGINS TO SLACKEN IN WAKE OF SYSTEM. LOOKS
AS IF POPS WILL STAY HIGH ALL OF CWA THIS MORN THEN GRADUALLY
DECREASE FROM THE N DURING THE AFTERNOON. WATCHES CURRENTLY IN EFFECT
FOR AREA STILL LOOK ON TRACK.

GLITTO

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.